Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 20, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 3, 2011, 4:06 AM HST for Kauai County, Hawaii. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2011, 4:06 AM HST (14:06 UTC)
- Expired
- May 3, 2011, 5:00 AM HST
- In force
- 54 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 19 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1691 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
206 WGHW50 PHFO 031406 FFWHFO HIC007-031500- /O.NEW.PHFO.FF.W.0020.110503T1406Z-110503T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 406 AM HST TUE MAY 3 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 500 AM HST * AT 355 AM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PRINCEVILLE TO 15 MILES SOUTHEAST OF POIPU...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF LIHUE TO 16 MILES SOUTH OF LIHUE...MOVING WEST AT 15 MPH. THE RAIN GAGE AT KAPAHI SHOWED RAIN FALLING AT OVER 3 INCHES PER HOUR. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA...HAENA...KOLOA...NA PALI STATE PARK...OMAO...KALAHEO... KALALAU VALLEY...KOKEE STATE PARK...HANAPEPE...BARKING SANDS... WAIMEA...MANA AND KEKAHA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2241 15949 2169 15917 2154 15960 2226 15992 $$ DONALDSON
1 follow-up statement
588 WGHW70 PHFO 031455 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 455 AM HST TUE MAY 3 2011 HIC007-031504- /O.EXP.PHFO.FF.W.0020.000000T0000Z-110503T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI COUNTY- 455 AM HST TUE MAY 3 2011 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS ARE TAPERING OFF. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2241 15949 2169 15917 2154 15960 2226 15992 $$ DONALDSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 3, 4:00 AM HST, 6 minutes earlier.
Area forecast discussion, May 3, 4:00 AM HST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST TUE MAY 3 2011 .SYNOPSIS... A LOW ALOFT NEAR THE ISLANDS WILL GRADUALLY WEAKEN...MAKING THE ATMOSPHERE MORE STABLE BY WEDNESDAY. MEANWHILE...A SURFACE HIGH FAR NORTHEAST OF THE AREA WILL BUILD SOUTHWEST. THE HIGH WILL PRODUCE LOCALLY BREEZY TRADE WINDS TONIGHT INTO THE WEEKEND. THE TRADE WINDS WILL WEAKEN EARLY NEXT WEEK AS THE HIGH MOVES AWAY AGAIN. && .DISCUSSION... A TROUGH ALOFT CONTINUES TO PRODUCE UNSETTLED WEATHER OVER THE MAIN HAWAIIAN ISLANDS. WATER VAPOR IMAGERY APPEARS TO SHOW ONE LOW ALOFT ABOUT 400 MILES EAST NORTHEAST OF HILO NEAR 23N150W AND POSSIBLY ANOTHER LOW 200 MILES WEST OF LIHUE NEAR 22N162W. THE TROUGH OVER THE AREA IS KEEPING THE ATMOSPHERE VERY UNSTABLE. THE 200 AM BALLOON SOUNDING AT LIHUE SHOWED A LIFTED INDEX...LI...OF -7.0 AND A CAPE OF 3166 J/KG. THIS IS ABOUT AS UNSTABLE AS IT EVER GETS OVER THE ISLANDS. AS OF 300 AM...RADARS WERE SHOWING NO HEAVY SHOWERS OVER THE ISLANDS...BUT THERE WERE SCATTERED MODERATE SHOWERS OVER WINDWARD AREAS OF OAHU...MAUI AND THE BIG ISLAND AND THERE WERE SCATTERED HEAVY SHOWERS AND THUNDERSTORMS OVER WATER AROUND THE ISLANDS FROM MAUI TO OAHU. THE RELATIVE HUMIDITY AT MAUNA KEA SUMMIT WAS 100 PERCENT WITH TEMPERATURES WELL BELOW FREEZING SO THERE IS PROBABLY FREEZING FOG ON THE SUMMITS. THE TROUGH ALOFT IS NEARLY STATIONARY SO THE ATMOSPHERE WILL REMAIN UNSTABLE ENOUGH FOR MORE THUNDERSTORMS THROUGH THIS EVENING. THE TROUGH WILL ALSO KEEP TEMPERATURES ALOFT COLD ENOUGH TO CONTINUE THE POSSIBILITY OF MORE SNOW ON THE BIG ISLAND SUMMITS SO WE HAVE EXTENDED THE WINTER WEATHER ADVISORY THROUGH WEDNESDAY MORNING. THE GFS MODEL SHOWS THE TROUGH ALOFT SLOWLY WEAKENING AND SHIFTING SOUTHEAST OVER THE NEXT 48 HOURS. AS IT DOES...THE ATMOSPHERE OVER THE ISLANDS WILL SLOWLY BECOME LESS UNSTABLE. SURFACE ANALYSES SHOW A RATHER STRONG 1035 MB HIGH ABOUT 2200 MILES NORTHEAST OF HONOLULU NEAR 43N132W. THE HIGH WILL BUILD SOUTHWEST THROUGH SATURDAY. THE PRESSURE GRADIENT OVER THE MAIN HAWAIIAN ISLANDS WILL TIGHTEN RAPIDLY TODAY...AND THE TRADE WINDS BECOMING LOCALLY BREEZY BY TONIGHT. THE COMBINATION OF INCREASING STABILITY AND STRONGER TRADE WINDS SHOULD END THE THREAT OF THUNDERSTORMS BY LATE TONIGHT. THE LATEST GLOBAL MODELS CONTINUE TO SHOW THE TROUGH OVER THE MAIN HAWAIIAN ISLANDS BECOMING PART OF AN EAST TO WEST TROUGH...THE KIND OFTEN CALLED A TUTT...TROPICAL UPPER TROPOSPHERIC TROUGH. THERE WILL BE SOME LINGERING INSTABILITY ASSOCIATED WITH THE TUTT...BUT THE ATMOSPHERE WILL BE LESS UNSTABLE BY MID-WEEK. THE GLOBAL MODELS CONTINUE TO SUGGEST A LOW ALOFT MAY REDEVELOP NEAR THE ISLANDS BY THE WEEKEND AND MAKE THE ATMOSPHERE MORE UNSTABLE AGAIN. THE MODELS ARE STILL RATHER INCONSISTENT...SO IT IS TOO SOON TO KNOW EXACTLY HOW THIS WILL PLAY OUT. EARLY NEXT WEEK THE GFS AND ECMWF MODELS ARE SHOWING THE TUTT BREAKING DOWN AS A DEEP LOW ALOFT DIGS TOWARD THE ISLANDS FROM THE NORTHWEST. THIS SYSTEM COULD DISRUPT THE TRADES...PRODUCE UNSTABLE CONDITIONS AND BRING MORE UNSETTLED WEATHER. && .MARINE... TRADE WINDS WILL LIKELY STRENGTHEN ENOUGH TONIGHT TO REQUIRE A SMALL CRAFT ADVISORY...SCA...FOR THE WINDIER AREAS AROUND THE BIG ISLAND AND MAUI AND THE SCA MAY REMAIN UP THROUGH THE WEEK. THE STRONGER TRADES MAY PRODUCE ROUGH SURF ALONG EAST FACING SHORES... SO A HIGH SURF ADVISORY COULD BE NEEDED BY MID-WEEK. WE ARE STILL EXPECTING A MODERATE NORTHWEST SWELL TO PEAK ON THURSDAY AND WE MAY SEE A MODERATE SOUTH SWELL EARLY NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA THROUGH 900 AM WEDNESDAY. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 86 min |
| May 2, 2:51 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| May 2, 3:35 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| May 2, 3:39 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| May 2, 3:54 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 2, 4:24 PM HST | Areal Flood Advisory | HFO | Kalawao | 112 min |
| May 2, 5:11 PM HST | Areal Flood Advisory | HFO | Kalawao | 64 min |
| May 2, 5:46 PM HST | Special Marine Warning | HFO | 16 min | |
| May 2, 5:52 PM HST | Special Marine Warning | HFO | 37 min | |
| May 2, 6:09 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| May 2, 6:34 PM HST | Special Marine Warning | HFO | 41 min | |
| May 3, 12:52 AM HST | Areal Flood Advisory | HFO | Honolulu | 85 min |
| May 3, 6:56 AM HST | Areal Flood Advisory | HFO | Honolulu | 105 min |
| May 3, 9:45 AM HST | Small Craft Advisory | HFO | 4 days | |
| May 3, 12:35 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.